St. Paul, Minn. – The use of serotonin-enhancing drugs - including some newer antidepressants, antimigraine agents, decongestants, diet pills, amphetamines, and the popular drug of abuse "ecstasy" - can precipitate cerebrovascular syndrome (stroke) due to narrowing of cerebral blood vessels. The use of multiple serotonergic drugs can precipitate sudden, severe headaches, seizures and stroke, particularly when combined with other vasoactive drugs, according to a study published in the January 8 issue of Neurology, the scientific journal of the American Academy of Neurology.
In addition to advocating caution when combining medications that contain serotonin enhancers, this study presents implications for the care and treatment of patients exhibiting any of the above-mentioned symptoms, especially when presenting with sudden-onset headaches.
"We would stress the importance of asking these patients about use of such medications," said study author A. B. Singhal, MD, of the Massachusetts General Hospital Department of Neurology.
While typical treatment of acute headaches may include use of serotonergic drugs, patients who present with sudden-onset headaches "may be best served by noninvasive evaluation of cerebral arteries for vasoconstriction, after conditions like brain hemorrhage have been excluded" Singhal suggested.
"If vasoconstriction is suspected, serotonergic agents should be discontinued," said Singhal.
The American Academy of Neurology, an association of more than 19,000 neurologists and neuroscience professionals, is dedicated to improving patient care through education and research. A neurologist is a doctor with specialized training in diagnosing, treating and managing disorders of the brain and nervous system such as stroke, Alzheimer's disease, epilepsy, Parkinson's disease, autism and multiple sclerosis.
For more information about the American Academy of Neurology, visit www.aan.com.
- end -